Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 117, NWS Raleigh, NC

July 9, 2003Chatham County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 9, 2003, 6:58 PM EDT for Chatham County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 6:58 PM EDT (22:58 UTC)
Expired
Jul 9, 2003, 7:30 PM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 65 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 6:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

759 
WUUS52 KRAH 092258
SVRRAH
NCC037-092330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
656 PM EDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHATHAM COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 730 PM EDT

* AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF PITTSBORO...MOVING EAST AT 25
  MPH. WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  PITTSBORO...BYNUM
  MONCURE...JORDAN LAKE

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES...AND MOBILE HOMES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3582 7935 3565 7941 3558 7900 3576 7893

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:20 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 9, 3:20 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT WED JUL 9 2003

LITTLE CHANGE TO FORECAST WITH EXCEPTION OF TONIGHT WHERE PLACING
COVERAGE OF SHOWERS A CHALLENGE.

SOUTHERN PORTION OF VIRGINIA LINE HAS BECOME EAST-WEST AS EXPECTED
WITH MOST OF THE SUPPORT ENERGY FORECAST TO MOVE DUE EAST ACROSS
VIRGINIA. HOWEVER SOME SLIPPAGE TO THE SOUTH STILL NOTED AND
SOUTHERN REACH A PROBLEM. A SMALL CLUSTER OF CELLS IN OUR
SOUTHEAST... OTHERWISE ACTIVITY SHOULD BE NIL TO ISOLATED.
THINKING NOW TO EXTEND EVENING POPS TO THE TRIAD AND ACROSS THE
NORTH MOST COUNTIES... BUT SUBJECT TO LAST MINUTE CHANGES.

NO CHANGE TO TEMPERATURES. MODELS CONTINUE TO HOLD OUT FOR A SLIGHT
DIP IN AFTERNOON HIGHS AS MOISTURE INCREASES OVER THE STATE.
POTENTIAL FOR SEVERE WEATHER ON THE INCREASE FOR THURSDAY AND
ESPECIALLY FRIDAY AS POTENTIAL ENERGY IN THE AIR MASS BECOMES MORE
LIKELY TO FIND A RELEASE. CAP ON THE GREENSBORO SOUNDING WILL BE A
THING OF THE PAST.

CLIMATOLOGICAL AFTERNOON AND EVENING THUNDERSTORMS AFTER SUNDAY
NIGHT WITH TEMPERATURES CLOSE TO NORMAL.

.RAH...NONE.

RLH
Hazardous weather outlook, Jul 9, 4:32 AM EDT, 14 hours 26 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-100830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
432 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES TO 100 TO 104 THIS
AFTERNOON AND BRIEFLY 105 TO 107 IN THE COASTAL PLAIN...NORTHEAST
PIEDMONT... AND SANDHILLS TO THE SOUTHERN PIEDMONT. PRECAUTIONS
WILL BE NEEDED TO AVOID HEAT STRESS AND HEAT RELATED MALADIES.

.DAYS TWO THROUGH SEVEN...

THE POTENTIAL FOR LATE DAY THUNDERSTORMS WILL INCREASE THURSDAY AND
WILL BECOME MOST NUMEROUS ON FRIDAY.  LIGHTNING WILL POSE THE MOST
FREQUENT HAZARD.  THE THREAT OF STRONG WINDS... HAIL...AND LOCALLY
HEAVY RAIN FROM THUNDERSTORMS MAY INCREASE FOR THE STORMS ON FRIDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT OTHER TIMES DURING
THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RFG

In the hours before

Special weather statement, Jul 9, 1:52 PM EDT, 5 hours 6 minutes before
NCZ086-091845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
152 PM EDT WED JUL 9 2003

...THUNDERSTORMS WILL PRODUCE HEAVY RAIN IN SOUTHERN HOKE COUNTY
THROUGH 300 PM EDT...

AT 152 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY
HEAVY RAIN OVER ANTIOCH...OR ABOUT 5 MILES SOUTH OF RAEFORD. THE
THUNDERSTORM WAS STATIONARY...AND PRODUCING VERY HEAVY RAIN.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE ANTIOCH AND BOWMORE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. IN
ADDITION...VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH
DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS
SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF
LOW LYING AREAS CAN BE EXPECTED.

DGS
Special weather statement, Jul 9, 2:36 PM EDT, 4 hours 22 minutes before
NCZ086-088-091930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
236 PM EDT WED JUL 9 2003

...STRONG SHOWERS AND THUNDERSTORMS ACROSS WESTERN CUMBERLAND AND
EASTERN HOKE COUNTIES THROUGH 330 PM EDT...

AT 234 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN BETWEEN FAYETTEVILLE AND RAEFORD. THESE STORMS
WERE SLOWLY MOVING SOUTHEAST.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE FAYETTEVILLE...HOPE
MILLS...AND ROCKFISH.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.

IN ADDITION...GUSTY WINDS TO 30 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

DGS
Special weather statement, Jul 9, 4:44 PM EDT, 2 hours 14 minutes before
NCZ007>010-024-025-092200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
444 PM EDT WED JUL 9 2003

...STRONG THUNDERSTORMS TO AFFECT THE FAR NORTHERN PIEDMONT THROUGH
6 PM...

AN AREA OF STRONG THUNDERSTORMS WILL AFFECT THE COUNTIES OF
PERSON... GRANVILLE... VANCE... WARREN... DURHAM AND ORANGE COUNTIES
THROUGH 6 PM. THE STORMS WILL PRODUCE WIND GUSTS UP TO 45
MPH...TORRENTIAL DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES.

THESE STORMS WILL LIKELY AFFECT TRAVEL ALONG I-85 BETWEEN DURHAM AND
THE VIRGINIA STATE LINE BETWEEN 5 PM AND 545 PM.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG
BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DO NOT SEEK
SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT
LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

WSS
Special weather statement, Jul 9, 5:41 PM EDT, 1 hour 17 minutes before
NCZ024>026-040-041-092245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
541 PM EDT WED JUL 9 2003

THUNDERSTORMS WITH STRONG GUSTY WINDS WILL CROSS THE TRIANGLE AREA
THROUGH 645 PM.  IN SOME CASES...THE STRONG GUSTY WINDS WILL PROCEED
THE STORM BY AS MUCH AS 15 MINUTES. WIND GUSTS AS HIGH AS 45 MPH MAY
OCCUR.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS.
THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:52 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford33 min
Jul 9, 6:32 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash43 min
Jul 9, 7:15 PM EDTSevere Thunderstorm WarningRAHRandolph15 min
Jul 9, 7:32 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.